At Findlay Recovery, we understand that there are many reasons why you may have started to take pain medication. Unfortunately, opioids are one of the most addictive substances that there is but also one of the most recommended when it comes to pain relief.
Short-term effects of painkillers on your body
Opioids are one of the most efficient drugs to use for pain relief. They are prescribed for many different reasons; however, the main reason is chronic pain. Chronic pain is a catch-all term for different types of pain but they all fall under one category of long-term pain which continues after 12 weeks of medical intervention. The short-term effects that opioids have on your body generally have to do with the removal of chronic pain. Your heart rate will slow down, as will your breathing. You may find that you can function in your day-to-day life better as the pain has been removed.
Short-term effects of pain medication on your brain
How pain is felt in the body comes from the brain. Within the brain, there are receptors that are responsible for feeling pain and this is where opioids get to work. As they attach themselves to proteins and block pain receptors, the brain is also flooded with dopamine. Opioids trigger the reward center of the brain and this is where dopamine comes from. This is why you may feel some euphoria after taking them. This isn’t the only area of the brain to be affected. The cerebral cortex, the limbic system, and the brainstem are all flooded with opioids and their functions are affected.
Long-term effects of opioids on your body
As you continue to take the opioids, the functions of your body have to adjust in order to function. As we mentioned, your breathing and heart rate slow when you take an opioid. If you are taking them regularly, your heart and breathing will adjust so that you can function. Your heart rate and breathing will adjust so that every time you take an opioid, your body will not be affected. This may seem like a great thing, all the benefits of pain relief without the risk of your breathing slowing and your heart-stopping, but it can make a major issue when you come off the opioids. You may also experience constipation and stomach issues from repeated use. In some cases, abuse of NSAIDs, or non-steroidal anti-inflammatory drugs, can cause stomach bleeding as well.